Flash Flood, Hampshire
- When
- May 28, 3:00 PM EST to 4:00 PM EST
- Where
- Hampshire County, South Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.317, -78.614 (the zone’s center; the record gives no point)
Two roads were closed by flooding.
An area of thunderstorms sat over southern Hampshire County for several hours during the afternoon of the 28th. Rainfall amounts of over 2 inches were estimated and two roads were closed by flooding.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An area of thunderstorms sat over southern Hampshire County for several hours during the afternoon of the 28th. Rainfall amounts of over 2 inches were estimated and two roads were closed by flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 28, 2:30 PM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
330 PM EDT TUE MAY 28 2002
TDY THRU WED...
GOOD RH AND WEAK BOUNDARIES RMN OVR FA TDY. CONVECTION HAS STARTED
AGN THIS AFTN AND WILL CONTINUE INTO THIS EVENING. HIGH PWS...VERY
WEAK FLOW...AND LOW FFG WL CONTINUE A CHC OF FFS IN THE WESTERN 2/3
OF CWA. L/V WINDS AND HIGH DEWPOINT WL PRODUCE SOME FOG AGAIN OVER
THE FA. FOG SHUD DISSIPATE BY MID MORNING. LAPSE RATES WILL BE A
LITTLE LESS ON WEDNESDAY BUT STILL FEEL THAT IT WL BE CONDITIONAL
UNSTABLE ESPECIALLY IN OROGRAPHIC FAVORED AREAS SO WL PUT IN A CHC
OF TSRA IN THE WEST DURING THE AFTERNOON. ND
WED NIGHT THRU TUE...
RDG BLDS SANDWICHING THE REGION BETWEEN THE DISTURBANCE OFF THE SE
COAST AND THE LOW AND FNT ACRS THE GREAT LAKE REGION. TEMPS WILL
WARM THU WITH THE RIDGING AND FRI IN ADVANCE OF NEXT CDFNT MOVING
DOWN. S FLOW WILL ALSO KEEP DEW POINTS AND HUMIDITY UP IN ADVANCE OF
FNT. SCT SHWRS AND TSTMS ARE EXPCTD FRI. NW FLOW AND DRYING SAT
BEHIND THE FNT. HI PRES BUILDS IN SAT NIGHT AND MOVES OFF THE COAST
SUN. NEXT WX SYSTEM MOVES THROUGH MON AND TUE BRINGING CHC PCPN.
BMW
.LWX...
DC...NONE.
MD...FLOOD WATCH UNTIL MIDNIGHT FOR ZONES
MDZ002>006...MDZ009>010.
VA...FLOOD WATCH UNTIL MIDNIGHT FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>053.
WV...FLOOD WATCH UNTIL MIDNIGHT FOR ZONES
WVZ048>055.
ENDDCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-281915- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1111 AM EDT TUE MAY 28 2002 THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS IN WEST AND WEST CENTRAL MARYLAND... THE EASTERN PANHANDLE OF WEST VIRGINIA... THE DISTRICT OF COLUMBIA... AND NORTHERN AND CENTRAL VIRGINIA THIS AFTERNOON. MANY OF THESE AREAS EXPERIENCED HEAVY RAINFALL OVER THE PAST TWO DAYS. AS A RESULT THE GROUND IS SATURATED IN MANY OF THESE AREAS AND ANY ADDITIONAL RAINS MAY INITIATE FLOODING. THE AIR MASS OVER THE REGION REMAINS MOIST AND UNSTABLE. ALSO...THUNDERSTORMS WILL BE SLOW MOVING CAUSING RAINFALL RATES OF UP TO TWO INCHES PER HOUR. IN ADDITION...SOME OF THE STRONGER STORMS MAY HAVE STRONG WINDS OR HAIL. SKYWARN ACTIVATION IS POSSIBLE THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/LWX ND
The Sterling radar (KLWX), 104 km away, was scanning. The volume nearest the first event began at 20:02 UTC.
1 flash flood. Local standard time, as filed.
Two roads were closed by flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298306.